d Tomita:

ERYTHEMA MULTIFORME- CASE REPORT WITH REVIEW

Neha Gupta1, Amol Bansal2, Aarti Bansal3

1 Sr. Lecturer, Sukhmani Dental College and Hospital, Derabassi, Punjab, India
2 Reader, Sukhmani Dental College and Hospital, Derabassi, Punjab, India
3 Reader, Himachal Institute of Dental Sciences, Paonta Sahib, Himachal Pradesh, India

Corresponding Author: Neha Gupta Mobile: +91-8968846633 E-mail: drneha_1406@rediffmail.com
Received: 2nd Sept. 2014
Accepted:10th Dec. 2014
Online: 23rd Jan. 2015

ABSTRACT

Erythema Multiforme is a rare, acute, inflammatory mucocutaneous condition caused by a hypersensitivity reaction with the appearance of cytotoxic T lymphocytes in the epithelium that induce apoptosis in keratinocytes, which leads to satellite cell necrosis. Reactions to drugs are quite common and are generally mild, hence not reported. However, occasionally life threatening reactions including Erythema multiforme major (Steven Johnson’s syndrome) and Toxic Epidermal Necrolysis may occur. A wide spectrum of drugs can sometimes give rise to Erythema Multiforme. We report a case of Erythema Multiforme following administration of Non Steroidal Anti-Inflammatory Drugs.

Key words: Erythema Multiforme, Drug Reaction, Hypersensitivity Reaction.


INTRODUCTION

Erythema Multiforme (EM) has been classified into several variants, mainly minor, major and severe forms, as it may involve the mouth alone, or may present with a skin eruption, with or without lesions of oral or other mucous membranes. EM typically affects only one mucosa, and may be associated with symmetrical target skin lesions on the extremities. EM major typically involves two or more mucous membranes with more variable skin involvement termed Stevens- Johnson syndrome usually involve the skin extensively.1,2 A severe variant of the disease is TEN (Toxic Epidermal Necrolysis, Lyell’s disease). Herpes associated EM is common enough to be categorized by some authors as distinct form of the disease.3

CASE REPORT

A 50 year old man reported with the chief complaint of pain, bleeding from the mouth and rashes all over the body since 2 days. The history of present illness revealed that, 4 days back he took medication for pain from a quack. After 2 days of the medication, he noticed rashes all over the body and continuous bleeding from the mouth. Severe, continuous pain in the lips, gums and palate was present since 2 days. The past medical and the dental history were non-contributory as well as the personal and the family history were non-significant. The General Physical Examination was unremarkable except temperature which was 99 degree F. On Extra-oral examination, multiple erythematous, macular lesions measuring about 0.5- 1 cm in diameter were present all over the face of the patient. Similar concentric, macular target lesions measuring were present on the chest, arms and thighs of the patient. On the vermillion border of the upper and lower lips there were diffuse bleeding areas covered by crustations. (Fig 1 and 2)

thumblarge

Fig. 1: Lesions on the face

thumblarge

Fig. 2: Lesions on chestand forearm

On Intra-oral examination, there was bleeding from the tongue as well as from the gingiva. Erosions were present on the palate (Fig 3). On the basis of history and clinical examination a diagnosis of Erythema Multiforme involving the oral mucosa and skin with the differential diagnosis of allergic stomatitis, Steven Johnsons Syndrome, Thrombocytopenic and Anaphylactic Purpura were included.A complete hemogram (B.T., C.T., Prothrombin time, Platelet count) reported absolutely normal and tourniquet test (capillary fragility test) was negative. Hence, a differential diagnosis of “Thrombocytopenic Purpura”was ruled out.

thumblarge

Fig. 3: Crustations on lips, erosions on palate and intraoral bleeding

Management was doneby giving 40 mg of prednisolone once daily for 5 days and subsequently the dose was reduced to 20 mg for the next 5 days, the 10 mg for next 5 days and then 5 mg for next 5 days. For the skin lesions dermatologist was consulted andtopical application of ointment Clobetasol Propionate 0.05 %was given twice daily. After 20 days of medication, the extraoraland intra oral lesions had completely subsided (Fig 4).

thumblarge

Fig. 4: Extraoral and intraoral lesions regressed after medication

DISCUSSION

Erythema multiforme (EM) is a typically mild, self-limiting and recurring mucocutaneous reaction characterized by target or iris lesions of the skin ors mucous membranes which resolve within 1 to 6 weeks.4 The best documented trigger factor for EM is drugs (as reported by our patient) and microorganisms in 80-90% of cases. The drugs most frequently associated with EM are sulfonamides, nonsteroidal anti-inflammatory agents, penicillins, trimethoprim, barbiturates and carbamazepine. Presumably, the cytotoxic T-cell response is against keratinocytes expressing drug antigens.5

Clinical Presentation:EM is characterized by multiple target or iris lesions. All lesions typically present within approximately 3 days of onset. The lesions have a symmetric distribution. They present as concentric array with target lesion.Initially the lesions are seen on the extensor surfaces of hands, feet, elbows, and knees. The face may also be involved as seen in our case.6 The lesions are usually asymptomatic, although burning of itching sensations have occasionallybeen reported in the cutaneous lesions. Complete recovery from an individual EM attack ranges from 1 to 4 weeks.7

Oral mucosal lesions occur in more than 70 % of cases of EM. Although less well recognized EM does present as oral mucosal ulcerations with few or no skin lesions. Preferred sites of involvement include the lips, alveolar mucosa, and palate. Lip involvement is almost universal as seen inour case. Although target or iris lesions may be seen, superficial ulcerations or crusted lesions are more common.6

The more severe vesiculobullous forms of the disease, Stevens-Johnson syndrome, and Toxic Epidermal Necrolysis (TEN) have a higher mortality rate. EM is classified as Stevens-Johnson when the generalized vesicles and bullae involve the skin, mouth, eyes and genitals.8 The most severe form of the disease is TEN, which is usually secondary to a drug reaction, and results in sloughing of skin and mucosa in large sheets. Morbidity is high from secondary infection.9

Diagnostic Techniques: The diagnosis of EM is based on history and the clinical presentation. Laboratory investigations typically reveal no abnormalities of significance.10

Management: Mild cases of oral EM may be treated with supportive measures only, including topical anesthetic mouthwashes and a soft or liquid diet. Moderate to severe oral EM may be treated with a short course of systemic corticosteroids in patients without significant contraindications to their use.4

CONCLUSION

Ibuprofen is a widely used nonsteroidal anti-inflammatory drug (NSAID) and Erythema Multiforme is its rare adverse effect. The diagnosis of EM is solely based on history and the clinical examination of the patient. This article is therefore, to make the general practitioner aware of the side effects of the commonly prescribed NSAIDs.

REFERENCES

1. N.K. Dubey, Deepak Jajoo, Ajay Gupta, Daya Sharma. Antipyretics Induced Erythema Multiforme. Indian Pediatrics. October 1995; Volume 32.

2. SR Isik, G Karakaya, G Erkin, AF Kalyoncu. Multidrug-Induced Erythema Multiforme. J Investig Allergol Clin Immunol 2007; Vol. 17(3): 196-198.

3. Martin S. Greenberg. Ulcerative, Vesicular, and Bullous Lesions. Burkett’s Oral Medicine, Ninth edition 1994; Chapter 2 (pp 20-22): J.B. Lippincott Company, Philadelphia.

4. P Sen, SH Chua. A Case of Recurrent Erythema Multiforme and its Therapeutic Complications. Ann Acad Med Singapore 2004; 33: 793-6.

5. Crispian Scully, Jose Bagan. Oral mucosal diseases: Erythema multiforme. British Journal of Oral and Maxillofacial Surgery 2008; 46: 90-95.

6. Shafer, Hine, Levy. A Textbook of Oral Pathology. Fourth edition, 2004; Chapter- 16: Page no. 817-819. Saunders, An Imprint of Elsevier Science.

7. P. Michele Williams, Robert J. Conklin. Erythema Multiforme: a review and contrast from Stevens-Johnson syndrome/toxic epidermal necrolysis. Dent Clin N Am 49 (2005) 67-76.

8. Jordi Castellsague, Luís-Alberto García-Rodríguez, Alberto Duque and Susana Pérez. Risk of serious skin disorders among users of oral antifungals: a population-based study. BMC Dermatology 2002, 2: 14

9. C. Scully, J.V. Bagan. Adverse Drug Reactions in the Oro-facial Region. Crit. Rev Oral Biol med. 2004; 15(4): 221-239.

10. Narayan Nepali, Kadir Alam, G. M. Khan, RPB Shrestha,P. Subish, Pranaya Mishra, Rajendra Koju. Phenobarbitone-induced erythema multiforme-macular type in an 8-year-old child - a case report. Journal of Pakistan Association of Dermatologists 2008; 18: 60-63.

Source of Support: Nil

Conflict of Interest: None declared